Massachusetts, 2015

Hail and Damaging Winds in Massachusetts, May 28, 2015

May 28, 2015 · NWS BOX · 15 events in 5 counties and zones

A cold front moved through southern New England, producing showers and thunderstorms across the region. Several of these storms became severe producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$188,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved through southern New England, producing showers and thunderstorms across the region. Several of these storms became severe producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 28, 12:34 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, May 28, 12:34 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
134 PM EDT THU MAY 28 2015

.SYNOPSIS...
A COLD FRONT MAY BRING A FEW STRONG TO SEVERE THUNDERSTORMS TO THE
REGION THIS AFTERNOON. A WIDESPREAD/SOAKING RAINFALL IS NOT
EXPECTED. ON FRIDAY...HIGH PRESSURE WILL BRING DRY CONDITIONS.
FOR THIS WEEKEND...A SLOW MOVING FRONT WILL BRING ARE GREATER
CHANCE FOR SHOWERS...WITH SOME THUNDERSTORMS. THIS FRONT MAY
LINGER NEAR OUR AREA INTO THE BEGINNING OF THE NEXT WEEK...WITH
HIGH PRESSURE RETURNING BY MIDWEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
** A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS POSSIBLE THIS
  AFTERNOON/EARLY EVENING ACROSS SOUTHERN NEW ENGLAND ***

130 PM UPDATE...

PER COLLABORATION WITH SPC...HAVE ISSUED SVR WATCH 233 FOR MUCH OF
THE REGION SAVE FOR SRN RI/SE MA. MUCH OF THE REGION HAS CLEARED
OF IT/S STRATUS AND THE FRONTAL BOUNDARY IS JUST NOW STARTING TO
KICK OFF FAIRLY ROBUST CONVECTION ALONG IT IN ERN NY. THIS WILL BE
MOVING INTO A CORRIDOR WITH ML CAPES AROUND 1000J/KG ALONG WITH
HAIL CAPE VALUES NEAR 300. INVERTED-V SOUNDINGS STILL SUGGEST
STRONG WIND THREAT THANKS TO ENHANCED 40+ KT 0-6KM SHEAR VALUES.
THEREFORE...HAVE UPPED WORDING WITH THE WATCH ISSUANCE...INCLUDING
T+ STRONG WINDS AND HAIL.

PREVIOUS DISCUSSION...

TODAY...

WARM...MUGGY CONDITIONS CONTINUE FOR TODAY. SOUTHWESTERLY WINDS WILL
GUST BETWEEN 20-30 KTS AS 850MB TEMPS WARM INTO 14-15C. THIS
WILL LEAD TO HIGH TEMPS INTO THE MID TO UPPER 80S AWAY FROM THE
SOUTH COAST. STABLE MARINE AIR WILL CONTINUE TO PUSH THROUGH KEEPING
THE SOUTH COAST...CAPE AND ISLANDS IN THE MID 60S TO MID 70S.
SOUTHWESTERLY WINDS WILL GUST TO NEAR 20-30 MPH AHEAD OF THE
FRONT.

UPPER LEVEL SHORTWAVE WILL PASS THROUGH NORTHERN NEW ENGLAND TODAY
PUSHING A PRE-FRONTAL TROUGH/COLD FRONT ACROSS THE REGION. 00Z
GUIDANCE SHOWS THE FRONT PUSHING THROUGH BY THE AFTERNOON/EVENING
HOURS WHICH WILL BE THE SOURCE OF LIFT FOR ANY CONVECTION.
APPEARS THAT THE BETTER UPPER LEVEL DYNAMICS WILL BE NORTH OF THE
REGION. HOWEVER CAPE VALUES WILL RANGE BETWEEN 1000-2000 J/KG AND
WITH 35 KTS OF SHEAR BELIEVE THE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE. MID-LEVEL LAPSE RATES REALLY DO NOT
STEEPEN TIL THE LATER HALF OF THE AFTERNOON...AND WITH DRY AIR
ALOFT PUSHING THROUGH...COULD LIMIT THE COVERAGE. ITS ALL ABOUT
PERFECT TIMING. THEREFORE BELIEVE SHOWERS AND THUNDERSTORMS WILL
BEGIN TO PUSH THROUGH THE REGION BY THE LATE MORNING HOURS ACROSS
THE NW AND OVER THE I-95 CORRIDOR BY 20-23Z. NOT EXPECTING A
WIDESPREAD EVENT...BUT MORE SCATTERED IN NATURE.

MAIN THREAT WITHIN ANY STORM WILL BE DAMAGING WINDS AND HEAVY
RAINFALL. BECAUSE TEMPS ALOFT ARE SO WARM BELIEVE THE THREAT FOR
HAIL IS LOW...BUT IF ANY STORMS SHOW ROTATION...SMALL HAIL CANNOT BE
RULED OUT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
TONIGHT...

COLD FRONT WILL MOVE OFFSHORE TONIGHT...BUT STALL JUST SOUTH OF
THE ISLANDS AS BERMUDA HIGH STILL DOMINATES THE WATERS. ALONG THIS
FRONT COULD SEE SOME PATCHY FOG AND STRATUS DEVELOP.

OTHERWISE EXPECT A LITTLE RELIEF IN THE WARM AND MUGGY CONDITIONS AS
THE FRONT IS WEAK AND WASHES OUT. OVERNIGHT TEMPS WILL RANGE FROM
THE MID 50S TO LOW 60S IN METRO BOS/PVD.

TOMORROW...

HIGH PRESSURE WILL MOVE OVERHEAD ON FRIDAY YIELDING TO DRY
WEATHER FOR THE DAY. WITH MOIST SOUTHWESTERLY FLOW ALOFT
ANTICIPATE DIURNAL CLOUDS TO DEVELOP DURING THE DAY. OTHERWISE
WEAK WINDS ALOFT WILL ALLOW FOR SEA BREEZES TO DEVELOP ALONG THE
COASTLINES. TEMPS WILL STILL BE ABOVE AVERAGE...WITH HIGHS
REACHING INTO THE LOW TO MID 80S WITH 70S ALONG BOTH COASTLINES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
FRIDAY NIGHT...UPPER LEVEL RIDGING...AND A RESURGENCE OF HIGH
PRESSURE OVER THE NORTH ATLANTIC...WILL KEEP MAINLY DRY WEATHER
ACROSS SOUTHERN NEW ENGLAND.

SATURDAY...SURFACE HIGH PRESSURE MOVES FARTHER OFFSHORE...
ENABLING SOUTHWEST FLOW TO BRING INCREASING MOISTURE/HUMIDITY
TOWARDS OUR AREA. A COLD FRONT APPROACHES OUR REGION FROM THE
WEST LATE IN THE DAY. WE COULD SEE SCATTERED SHOWERS/THUNDERSTORMS
DURING SATURDAY AFTERNOON ACROSS WESTERN MA AND NORTHERN CT...WITH
SHOWER/THUNDERSTORM CHANCES EXTENDING EASTWARD SATURDAY NIGHT AS
THIS COLD FRONT PUSHES FARTHER INTO OUR AREA. WITH PRECIPITABLE
WATER INCREASING TO OVER 1.5 INCHES AHEAD OF THIS FRONT...LOCALLY
HEAVY DOWNPOURS WILL BE POSSIBLE.

SUNDAY...COLD FRONT SLOWLY MOVES THROUGH OUR REGION. EXPECTING
NUMEROUS SHOWERS TO CROSS OUR AREA DURING THE DAY...WITH A LOWER
RISK OF THUNDERSTORMS. THIS FRONT MAY REACH THE SOUTH COAST BY
SUNDAY NIGHT...BUT THERE IS SOME UNCERTAINTY AS TO WHETHER IT
STALLS NEAR OUR AREA FOR A PERIOD OF TIME. WILL GRADUALLY LOWER
POPS SUNDAY NIGHT.

MONDAY AND TUESDAY...THERE CONTINUES TO BE UNCERTAINTY ON HOW FAR
SOUTH OF OUR REGION A FRONT GETS PUSHED. THIS WILL AFFECT OUR
CHANCES FOR SHOWERS. 28/00Z ECMWF REMAINS LESS PROGRESSIVE THAN
THE 28/00Z GFS IN MOVING THIS FRONT FAR ENOUGH AWAY WHERE THERE
WOULD NOT BE A CHANCE OF SHOWERS ANYWHERE IN SOUTHERN NEW ENGLAND.
GIVEN THE UNCERTAINTY WITH THE MID LEVEL FLOW EVOLUTION...WILL
KEEP AT LEAST A LOW CHANCE OF SHOWERS IN THE FORECAST...WITH THE
GREATEST POPS TOWARD THE SOUTH COAST. DRIER WEATHER SHOULD BE MORE
PREVALENT TUESDAY. THUNDERSTORMS LOOK LESS PROBABLE FOR THIS
TIMEFRAME.

WEDNESDAY...MODELS ARE SHOWING SURFACE HIGH PRESSURE AND UPPER LEVEL
RIDGING...BRINGING MAINLY DRY CONDITIONS TO OUR AREA.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

THROUGH 00Z...HIGH CONFIDENCE...LOWER IN EXACT TIMING.
EXPECT GRADUAL DEVELOPMENT OF THUNDERSTORMS AND SHOWERS ACROSS
WESTERN MA AT 18Z...REACHING CENTRAL MA/CT BY 20Z...THEN ERN MA
AND RI AROUND 22Z. COULD BE STRONG WINDS AND HAIL WITH SOME OF
THESE STORMS...AS WELL AS HEAVY DOWNPOURS. THESE WILL BEGIN TO
DISSIPATE MAINLY ACROSS SE MA TOWARD 00Z THIS EVENING. BRIEF
IFR/MVFR CONDITIONS POSSIBLE WITHIN THE STORMS.

TONIGHT...MODERATE CONFIDENCE.
WINDS WILL SHIFT MAINLY W-NW...WITH MAINLY VFR AFTER SKIES/SHRA
DISSIPATE THIS EVENING. MAY BE SOME LOCALIZED GROUND FOG AT
TYPICALLY PRONE AIRPORTS.

TOMORROW AND TOMORROW NIGHT...HIGH CONFIDENCE.
MAINLY VFR. EXPECT SEA BREEZES WITH WINDS SHIFTING MAINLY TO THE E
LATE IN THE DAY.

KBOS TERMINAL...HIGH CONFIDENCE IN TAF. ONLY ISSUE IS EXACT TIMING
OF POTENTIAL STRONG THUNDERSTORMS LATE THIS AFTERNOON.

KBDL TERMINAL...HIGH CONFIDENCE IN TAF TRENDS. EXACT TIMING OF ANY
THUNDERSTORMS THIS AFTERNOON MAY BE OFF BY AN HOUR OR SO.

OUTLOOK...SATURDAY THROUGH MONDAY...MODERATE CONFIDENCE.

SATURDAY...PATCHY EARLY MORNING FOG WITH MVFR-IFR CONDITIONS...
WILL IMPROVE. SCT SHRA/TSRA SAT AFTERNOON THROUGH SAT NIGHT...
WITH LOCAL MVFR-IFR CONDITIONS.

SUNDAY...NUMEROUS SHOWERS WITH ISOLD/SCATTERED TSTMS POSSIBLE
DURING THE DAY. MAY SEE BRIEF MVFR CONDITIONS.

MONDAY...CONDITIONS MAINLY VFR...EXCEPT MVFR WITH SCT SHOWERS SOUTH
COASTAL MA/RI.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /TODAY INTO FRIDAY/...

TODAY...MODERATE TO HIGH CONFIDENCE. ANOTHER ROUND OF NEAR SHORE
SOUTHWEST WIND GUSTS OF 25 KNOTS EXPECTED THIS AFTERNOON. A SMALL
CRAFT ADVISORY IS IN EFFECT FOR THIS POTENTIAL. IN ADDITION...A
FEW STRONG THUNDERSTORMS WITH GUSTY WINDS AND HAIL ARE POSSIBLE
LATE THURSDAY AFTERNOON AND EVENING.

TONIGHT INTO FRIDAY...HIGH CONFIDENCE. COLD FRONT WILL STALL
ACROSS THE ISLANDS AND WASH OUT. THIS COULD YIELD TO FOG AND
STRATUS TONIGHT. OTHERWISE HIGH PRESSURE WILL DOMINATE THE WATERS
KEEPING SEAS AND WINDS BELOW SCA.

OUTLOOK...SATURDAY THROUGH MONDAY...MODERATE CONFIDENCE.

SATURDAY-SUNDAY...SW WINDS MAY BRIEFLY GUST TO 25 KT DURING SAT ON
THE EASTERN WATERS...AS A COLD FRONT APPROACHES THE WATERS.
OTHERWISE...EXPECTING GUSTS UP TO 20 KT. SEAS BUILD AGAIN TO
AROUND 5 FT ACROSS THE OUTER WATERS.

MONDAY...A COLD FRONT MAY LINGER NEAR THE WATERS DURING THIS
TIMEFRAME...WITH SEAS UP TO 5 FEET AND GUSTS TO 20 KT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
     ANZ231>235-237-250-254>256.
     SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR ANZ230-
     236-251.

&&

SYNOPSIS...BELK/DUNTEN
NEAR TERM...DOODY/DUNTEN
SHORT TERM...DUNTEN
LONG TERM...BELK
AVIATION...BELK/DOODY
MARINE...BELK/DUNTEN
Hazardous weather outlook, May 28, 3:09 AM EST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
409 AM EDT THU MAY 28 2015

CTZ002>004-MAZ002>024-026-RIZ001>008-290815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
409 AM EDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO PERHAPS MARGINALLY SEVERE THUNDERSTORMS ARE
POSSIBLE ACROSS MUCH OF THE REGION THIS AFTERNOON AND EARLY
EVENING. WHILE WE ARE NOT EXPECTING A WIDESPREAD OR HIGH END
SEVERE WEATHER OUTBREAK...A FEW STORMS MAY CONTAIN LOCALLY STRONG
TO DAMAGING WIND GUSTS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-290815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
409 AM EDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS AND HAIL ARE POSSIBLE
LATE THURSDAY AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, May 28, 1:01 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
201 PM EDT THU MAY 28 2015

MAZ002-281830-
WESTERN FRANKLIN-
201 PM EDT THU MAY 28 2015

...STRONG THUNDERSTORM IN NORTHWESTERN FRANKLIN COUNTY...

AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER STAMFORD...OR 7 MILES NORTHEAST OF NORTH
ADAMS...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONROE...COLRAIN...HEATH...ROWE AND HOOSAC TUNNEL.

LAT...LON 4274 7302 4273 7274 4272 7275 4266 7297
      4266 7298 4267 7300 4270 7295 4270 7302
TIME...MOT...LOC 1801Z 249DEG 54KT 4276 7302

FRANK
Special weather statement, May 28, 1:12 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
212 PM EDT THU MAY 28 2015

MAZ002-003-008-281900-
WESTERN FRANKLIN-EASTERN FRANKLIN-WESTERN HAMPSHIRE-
212 PM EDT THU MAY 28 2015

...STRONG TO MARGINALLY SEVERE THUNDERSTORM MOVING INTO NORTHWESTERN
HAMPSHIRE AND NORTHWESTERN FRANKLIN COUNTIES...

AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PITTSFIELD...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS OF 50 TO PERHAPS NEAR 60
MPH CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENFIELD...DEERFIELD...MONTAGUE...SUNDERLAND...WILLIAMSBURG...
BERNARDSTON...BUCKLAND...CONWAY...SHELBURNE...LEVERETT...ASHFIELD...
COLRAIN...WHATELY...CHARLEMONT...CHESTERFIELD...WORTHINGTON...
GOSHEN...CUMMINGTON...LEYDEN AND HEATH.

LAT...LON 4252 7297 4256 7298 4264 7295 4270 7261
      4269 7259 4245 7252 4242 7300
TIME...MOT...LOC 1811Z 259DEG 41KT 4251 7322

FRANK
Special weather statement, May 28, 1:44 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
244 PM EDT THU MAY 28 2015

MAZ008-281930-
WESTERN HAMPSHIRE-
244 PM EDT THU MAY 28 2015

...STRONG THUNDERSTORM WILL REMAIN NORTH OF THIS REGION BUT BRIEF
WIND GUSTS TO 50 MPH WILL BE POSSIBLE...

AT 243 PM EDT...DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM TO
THE NORTH OF THE REGION. ALTHOUGH THE RAIN WILL REMAIN GENERALLY TO
THE NORTH OF THIS REGION...BRIEF WIND GUSTS UP TO 50 MPH ARE
POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
WILLIAMSBURG...CHESTERFIELD...WORTHINGTON...GOSHEN...CUMMINGTON AND
MIDDLEFIELD.

LAT...LON 4244 7270 4238 7271 4238 7299 4244 7300
TIME...MOT...LOC 1843Z 277DEG 40KT 4241 7288

FRANK
Special weather statement, May 28, 1:58 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
258 PM EDT THU MAY 28 2015

MAZ003-281945-
EASTERN FRANKLIN-
258 PM EDT THU MAY 28 2015

...STRONG THUNDERSTORM BACK BUILDING INTO NORTH CENTRAL FRANKLIN
COUNTY...

AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER NORTHFIELD...OR 9 MILES NORTHEAST OF
GREENFIELD...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHFIELD...BERNARDSTON...WARWICK AND LEYDEN.

LAT...LON 4272 7230 4271 7232 4268 7257 4269 7259
      4270 7260 4273 7259
TIME...MOT...LOC 1857Z 248DEG 33KT 4272 7247

FRANK

The radar

The Albany radar (KENX), 112 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 28, 2:00 PM EST
Where
Franklin County, 0.69 mi S of Burkville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.510, -72.700

Multiple trees and wires on North Poland Road were downed by thunderstorm winds.

Thunderstorm Wind, Franklin

When
May 28, 2:26 PM EST
Where
Franklin County, 0.86 mi NW of Orange
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.590, -72.310

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Hampshire

When
May 28, 3:05 PM EST
Where
Hampshire County, Amherst
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.380, -72.520

A tree on Snell Street was downed by thunderstorm winds.

Hail, Worcester

When
May 28, 3:18 PM EST
Where
Worcester County, 1.23 mi NW of Gardner
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.580, -72.000

Hail, Worcester

When
May 28, 3:26 PM EST
Where
Worcester County, 1.23 mi NW of Gardner
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.580, -72.000

Penny size hail covered the ground.

Thunderstorm Wind, Hampshire

When
May 28, 3:50 PM EST
Where
Hampshire County, 0.86 mi SW of Ware
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.260, -72.240

A large tree on Ware Brook Drive was downed by thunderstorm winds.

Thunderstorm Wind, Essex

When
May 28, 4:10 PM EST
Where
Essex County, 0.86 mi NW of Methuen
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
42.730, -71.190

Approximately twenty to thirty trees and wires on Hampstead and Old Homestead Streets were downed by microburst winds.

Thunderstorm Wind, Essex

When
May 28, 4:14 PM EST
Where
Essex County, 0.51 mi W of Georgetown
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.730, -70.990

Trees, tree limbs, and wires were downed onto Juniper Lane and Pingree Farm Road.

Thunderstorm Wind, Essex

When
May 28, 4:15 PM EST
Where
Essex County, 0.51 mi W of Rowley
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.720, -70.880

Numerous trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Essex

When
May 28, 4:40 PM EST
Where
Essex County, 0.49 mi NE of Ipswich
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
42.684, -70.822

Trees, wires, and four telephone poles were blown down on Nabby's Point Road in Ipswich. A large limb was downed onto Broadway Avenue. A tree was downed onto the MBTA tracks for the Newburyport commuter rail line.

Thunderstorm Wind, Middlesex

When
May 28, 4:50 PM EST
Where
Middlesex County, 1.38 mi S of Burlington
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.500, -71.200

A tree on Manhattan Drive was downed onto wires by thunderstorm winds.

Lightning, Middlesex

When
May 28, 4:55 PM EST
Where
Middlesex County, 0.69 mi S of Tewksbury
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.610, -71.230

Lightning struck a house on Sandalwood Circle igniting a small fire near the chimney and attic.

Thunderstorm Wind, Middlesex

When
May 28, 5:01 PM EST
Where
Middlesex County, 0.69 mi N of Wakefield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.510, -71.070

A large tree limb was downed onto the MBTA tracks near Greenwood Station.

Thunderstorm Wind, Essex

When
May 28, 5:10 PM EST
Where
Essex County, Lynn
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.470, -70.950

Trees on Vincent and Casco Roads were downed by thunderstorm winds.

Thunderstorm Wind, Essex

When
May 28, 5:10 PM EST
Where
Essex County, 0.69 mi N of Lynnfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.540, -71.050

A four inch diameter tree limb on Salem Street was downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2015Every state in 2015This day in weather historyWarnings in Massachusetts, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580638, 580639, 580640, 580635, 580636, 580641, 580642, 580643, 580644, 582183, 580645, 580637, 580646, 580647, 580648.